Hyperpigmented lesion returns to the palm - Clinical Advisor

Hyperpigmented lesion returns to the palm

Slideshow

  • CA0511DermClin_2

A woman aged 37 years presented with an asymptomatic, ill-defined patch on the palm. The hyperpigmented, bluish-gray lesion had flared on and off for the past few years.

Occasionally, the patch would fade considerably, only to darken several times a year, never quite disappearing completely. Two potential triggers emerged on history-taking: (1) an OTC aspirin- and caffeine-containing analgesic; and (2) sulfamethoxazole/trimethoprim (SMX/TMP) taken for the occasional urinary tract infection in the usual seven-day course.

A few times a year, the patient would take SMX/TMP for a day or two as prophylaxis after intercourse.



HOW TO TAKE THE POST-TEST: To obtain CME/CE credit, please click here after reading the article to take the post-test on myCME.com.


Fixed drug eruption Drug rashes can present in many forms, including morbilliform exanthem, urticaria, hypersensitivity syndrome, pseudolymphoma, photosensitivity, pigmentary changes, acute generalized pustulosis, lichenoid dermatitis, vasculitis, erythema multiforme (Stevens-Johnson syndrome), and a fixed drug eruption (FDE). Potentially triggered by a...

Submit your diagnosis to see full explanation.

Fixed drug eruption

Drug rashes can present in many forms, including morbilliform exanthem, urticaria, hypersensitivity syndrome, pseudolymphoma, photosensitivity, pigmentary changes, acute generalized pustulosis, lichenoid dermatitis, vasculitis, erythema multiforme (Stevens-Johnson syndrome), and a fixed drug eruption (FDE).

Potentially triggered by a large number of medications, FDE typically presents with one or more annular patches, the surfaces of which are often slightly edematous and reddish-orange in color, with a targetoid configuration. The size of these patches varies and can range from 1 to 10 cm in diameter. The lesions can appear in less than 24 hours after exposure to the offending drug or may take as much as two weeks to develop. Drugs taken episodically are the usual culprit (SMX/TMP being the most common offender) and will trigger a flare of the same lesion in the same location. Between courses of the drug in question, the color and prominence of the lesions fade, often to a faintly gray appearance, except in those with darker skin whose “resting” lesions tend to turn a dark reddish-brown. Repeated exposure tends to cause additional lesions that can itch or burn mildly.1

While men and women are at equal risk for the development of FDE, it often appears on the penile glans or shaft, especially with SMX/TMP courses. Systemic exposure (oral, rectal, or injected) is generally required, but there have been reports of FDE on the genitals of patients whose sexual partner was taking the offending drug.

At least 50 different drugs have been implicated in cases of FDE, including sulfa, penicillin, aspirin, tetracycline, nonsteroidal anti-inflammatory drugs, and several anti­seizure medications. Before it was removed from the U.S. market several years ago, phenolphthalein-containing laxatives were the most common trigger. Such products are still available in many other countries. OTC medications are often implicated, especially those that contain aspirin, but the discovery of the actual trigger often requires a detailed history and careful observation of which drugs are ingested in relation to the flare.2

Several variants of FDE have been described, including bullous, solitary, multiple/generalized, psoriasiform, and oral, among others. Occasionally, surface blistering can result in epidermal sloughing.

The offending drug appears to function as a hapten, which binds preferentially to the basal keratinocytes, leading to an inflammatory response. Through liberation of such cyto­kines as tumor necrosis factor (TNF) alpha, keratinocytes may up-regulate expression of the intracellular adhesion molecule 1 (ICAM-1). The up-regulated ICAM-1 has been shown to help T cells (CD4 and CD8) migrate to the site of an insult. The newly arriving and residential CD8 cells likely perpetuate damage by their production of inflammatory cytokines interferon gamma and TNF alpha. CD8 cells isolated from active lesions have also been shown to express alpha E beta 7, a ligand for E-cadherin, which may contribute to the lymphocytes’ ability to localize to the area of injury. Such other cell-surface molecules as cutaneous lymphocyte-associated antigen alpha 4 beta 1/CD4A that bind E-selectin/vascular adhesion molecule 2/ICAM-1 help to further attract CD8 cells to the area. Thus, the pathologic process involved appears to be a cell-mediated cytotoxic response to the drug in which CD8 effector/memory cells cause the reactivation. The reappearance of the lesions at the identical location occurs with very few other conditions, FDE being by far the most common example.3

Histologically, FDE appears as an interface dermatitis with vacuolar changes, pigmentary incontinence in the dermis, and the presence of Civatte bodies (eosinophilic spheroids representing anucleate necrotic basal cells seen in the epidermis).

Other items in the differential include erythema multiforme, bullous pemphigoid, discoid lupus, pityriasis rosea, erythema annulare centrifugum, erythema dyschromia perstans, and lichen planus. Herpes simplex lesions are known to recur in the same locations as well, but these classically present with grouped vesicles on an erythematous base, the appearance of which is preceded by unique premonitory symptoms of tingling, itching, and slight burning in the area.4

The targetoid configuration, brownish-red color, and recurrence in the same location are extremely helpful in distinguishing FDE from the other items in the differential. Challenges with potential offending drugs can be confirmatory and therefore diagnostic. Biopsy of FDE lesions is usually quite helpful.

Avoidance of the drug is the only rational treatment. Once it is explained that FDE is a benign condition, many patients gladly abide FDE if the drug is needed badly enough.

This patient is watching for signs of a flare with both drugs but is not particularly inclined to stop either one, given the lack of symptoms and her need for the medications. She was not taking any other medications that might otherwise have been suspected.

Joe Monroe, MPAS, PA-C, is a physician assistant specializing in dermatology at Springer Clinic in Tulsa, Okla. He has no relationships to disclose relating to the content of this article.


HOW TO TAKE THE POST-TEST: To obtain CME/CE credit, please click here after reading the article to take the post-test on myCME.com.


References

1. Odom RB, James WD, Berger TG, eds. Andrews’ Diseases of the Skin: Clinical Dermatology. 10th ed. Philadelphia, Pa.: Saunders; 2006:127-128.

2. Ozkaya-Bayazit E. Specific site involvement in fixed drug eruption. J Am Acad Dermatol. 2003;49:1003-1007.

3. Nussinovitch M, Prais D, Ben-Amitai D, et al. Fixed drug eruption in the genital area in 15 boys. Pediatr Dermatol. 2002;19:216-219.

4. eMedicine. Fixed Drug Eruptions. Available at emedicine.medscape.com/article/1336702-overview.

All electronic documents accessed April 15, 2011.

Next hm-slideshow in Clinical Quiz